Virginia, 2023

Damaging Wind in Virginia, July 5, 2023

July 5, 2023 · NWS LWX · 1 event in 1 county or zone

An isolated thunderstorm resulted in a downburst causing localized wind damage over a small portion of Fairfax County, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm resulted in a downburst causing localized wind damage over a small portion of Fairfax County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:24 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Wed Jul 5 2023

.SYNOPSIS...
A weak trough both at the surface and aloft will remain overhead
through Thursday while high pressure remains over the Atlantic.
A cold front will approach from the west Friday and it will
likely stall to our west through Saturday, bringing unsettled
conditions to our area. The cold front may finally push through
Sunday with weak high pressure settling overhead early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heavy showers and a few thunderstorms are starting to develop
across portions of the area, especially east of the Blue Ridge.
Given the weak lapse rates aloft and minimal shear, once again
expecting some pretty tame storms this afternoon. While a few
may bring down some gusty winds, really not expecting anything
in terms of severe weather. Different from yesterday is the fact
that steering flow is practically non-existent. Cells forming
today are not moving much, so there could be an isolated
flooding threat, especially if a cell parks itself over an
urban area.

Convection should wane tonight along with warm and humid
conditions persisting. There may be areas of low clouds and fog
overnight with dewpoints perhaps a little higher than compared
to early this morning.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A weak upper-level disturbance will pass through the area
Thursday morning before departing Thursday afternoon. A very
light low-level flow will remain in place, allowing for terrain
circulation and bay/river breezes to act as lifting mechanisms.
With a little more low-level moisture, this should increase
coverage of convection some. Therefore, pops are a bit higher
Thursday afternoon and evening, but still in the chance category
for now. With a very light steering flow, storms will be slow
to move and they may even be stationary on boundaries (terrain,
surface trough, bay/river breezes). Therefore, locally heavy
rain is possible.

Convection should wane later Thursday night into Friday.
However, a cold front will approach from the west Friday causing
the chance for a couple showers and thunderstorms during the
afternoon and evening. Weak ridging is most likely Friday
behind the upper-level disturbance that will depart the area
Thursday and ahead of an upper-level trough over the Great
Lakes. This could keep coverage limited. Warm and humid
conditions will persist ahead of the boundary Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
By the weekend, a cold front will migrate through the Mid-Atlantic
region. There will likely be a more progressive pattern on Saturday
but the front may become quasi-stationary by Sunday. As a result,
PWAT anamolies increase throughout the period. Showers and
thunderstorms will be possible Saturday and Sunday. There may be
isolated instances of flooding, with Sunday having the best chances
with an easterly wind component in place. By the early part of next
week, typical summer pattern returns with showers and thunderstorms
possible, mainly in the afternoon and evening. Highs for the period
will be in the 80s for the lower elevations with 70s across the
mountains and higher terrain. Overnight lows will be near climo with
low to mid 60s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions really over the next several days
through Friday, with daily chances for showers and storms. Light
winds are expected through Friday as well. Coverage will
gradually increase through the end of the week each afternoon.
Patchy fog is possible each night as well just before sunrise,
especially in those areas that get some rain during the
afternoon.

VFR conditions will likely continue into the weekend aside from
brief restrictions in ceilings with passing showers and thunderstorms
for both Saturday and Sunday.

&&

.MARINE...
Winds should remain below SCA criteria through Friday with
chances for showers and thunderstorms each day, mainly during
the afternoon and evening hours. Coverage of storms should be
limited today over the waters, so the threat for gusty winds is
isolated this afternoon and evening. Coverage for Thursday and
Friday will be a little more, but still scattered. SMWs may be
needed, but the best chance for those would be later in the
week.

Small Craft Advisories may be needed late Saturday into Sunday as a
cold front passes through the area and a tighter pressure gradient
builds in. A few Special Marine Warnings may be needed, should a
thunderstorm pass through the waters.

&&

.TIDES/COASTAL FLOODING...
A light onshore flow is most likely through the end of the week.
This will cause elevated water levels around times of high tide.
The most likely scenario is for sensitive areas to reach action
stages. However, minor tidal flooding cannot be ruled out.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...CJL
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...CJL/ADM
MARINE...CJL/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 5, 1:37 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
237 PM EDT Wed Jul 5 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-061845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
237 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms producing heavy rainfall this afternoon may cause
isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-061845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
237 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Thunderstorms producing heavy rainfall this afternoon may cause
isolated instances of flooding, mainly east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-061845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
237 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The radar

The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 5, 2:16 PM EST
Where
Albemarle County, 78.21 mi NE of Lindsay
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
38.850, -77.191

A 30-foot maple tree blew over and a large oak tree fell crushing the wall of a house northeast of Annandale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107672.